University of Wisconsin–Madison

Buprenorphine Implementation Toolkit – Addressing concerns about overdose, withdrawal, and tapering

Overdose Education

Patients have to abstain from opioids for at least 12 to 48 hours before they can receive their first dose of buprenorphine.

Tolerance will decrease while patients experience withdrawal symptoms. The risk for dangerous consequences increases as craving and preoccupation intensify.

An important part of connecting patients with medication is educating them on overdose prevention when abstaining from illicit opioids to prepare for starting buprenorphine treatment. The Recovery Research Institute provides this infographic: How to Identify a Drug Overdose.

Agency policy for responding to patients in withdrawal

Treatment staff should also be trained to recognize signs of withdrawal in patients and to respond appropriately.

See sample form: Signs and Symptoms of Opiate Withdrawal

See sample form: Overdose Education Handout

Addressing patient concerns about the tapering process

Buprenorphine prescribers should be prepared to address clients’ concerns about the tapering process. Patients and their family members may have anxiety and fear of relapse to illicit opioid use if they discontinue buprenorphine therapy.

Skip to toolbar